Alert archive / Oklahoma / Tornado Warnings in 2004

Tornado Warning 19, NWS Norman, OK

April 21, 2004Canadian County, Oklahoma County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 21, 2004, 4:18 PM CDT for Canadian County, Oklahoma County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2004, 4:18 PM CDT (21:18 UTC)
Expired
Apr 21, 2004, 4:45 PM CDT
In force
27 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Canadian County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 40 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 1:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WFUS54 KOUN 212118
TOROKC
OKC017-109-212145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
418 PM CDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  CANADIAN COUNTY IN CENTRAL OKLAHOMA
  OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL 445 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR YUKON...   
  MOVING EAST NORTHEAST AT 15 MPH. THE MOST DANGEROUS PORTION OF THE 
  STORM WAS LOCATED ON THE EAST SIDE OF YUKON.

* LOCATIONS IN THE WARNING INCLUDE NORTHWESTERN OKLAHOMA CITY

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3552 9781 3540 9773 3540 9737 3565 9762

$$
JAMES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 21, 3:42 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 21, 3:42 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT WED APR 21 2004

.DISCUSSION...
WEATHER ELEMENTS ARE IN PLACE FOR AN ACTIVE EVENING/NIGHT OF SEVERE
WEATHER ACROSS MOST OF OUR FORECAST AREA.  SEE SEVERE WEATHER
PRODUCTS FOR MORE DETAILS.

THE EVENTS THAT UNFOLD TONIGHT WILL HAVE A SIGNIFICANT EFFECT ON
WHAT HAPPENS TOMORROW AND FRIDAY.  THE FORECAST MAY CHANGE QUITE A
BIT AGAIN TOMORROW IF STORM DEVELOPMENT TONIGHT IS NOT ACCORDING TO
THE CURRENT PLAN.  AS IT APPEARS NOW... HOWEVER... SIMILAR
INGREDIENTS WILL REMAIN IN PLACE THROUGH FRIDAY... SO PERIODIC
SEVERE WEATHER WILL BE POSSIBLE THROUGH FRIDAY EVENING.  UPPER-LEVEL
SUPPORT WILL BE LACKING LATE FRIDAY NIGHT AND SATURDAY... SO THE
STORMS SHOULD BEGIN TO WIND DOWN DURING THAT TIME.

AFTERNOON TEMPERATURES IN NORTHWEST OKLAHOMA WERE LOWERED A LOT WITH
THIS FORECAST.  IT APPEARS THAT THE SURFACE FRONT WILL BE FAR ENOUGH
SOUTH TO RESULT IN MUCH COOLER READINGS THAN PREVIOUSLY FORECAST...
AND THE COOLNESS WILL PROBABLY BE REINFORCED BY CLOUD COVER AND
PRECIPITATION.

NO SIGNIFICANT CHANGES WERE MADE TO THE OUTER PERIODS.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  77  59  67 /  60  40  50  70
HOBART OK         56  79  54  64 /  30  30  40  60
WICHITA FALLS TX  61  81  63  72 /  20  30  40  50
GAGE OK           50  73  48  54 /  30  40  50  60
PONCA CITY OK     54  73  53  63 /  50  50  60  70
DURANT OK         65  79  66  76 /  30  30  40  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

23
Hazardous weather outlook, Apr 21, 12:01 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED APR 21 2004

OKZ004>048-050>052-TXZ083>090-221300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
WESTERN...CENTRAL AND EASTERN OKLAHOMA...AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER MUCH OF THE REST OF OKLAHOMA EXCEPT THE FAR
SOUTHWEST.

LOCATION...
THE MODERATE RISK AREA IS NORTHEAST OF A LINE FROM DURANT ... TO
CHICKASHA... TO WEATHERFORD ... AND ARNETT. THE SLIGHT RISK AREA IS
SOUTHWEST OF THE MODERATE RISK AND IS GENERALLY NORTHEAST OF
A LINE FROM WICHITA FALLS TO HOBART AND CHEYENNE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
UNTIL MIDNIGHT.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS IN THE MODERATE RISK
AREA SHOULD MAKE PREPARATIONS THIS MORNING FOR SEVERE WEATHER
OPERATIONS FROM MID AFTERNOON THROUGH THIS EVENING. THOSE IN THE
SLIGHT RISK AREA ALSO SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER
OPERATIONS THIS AFTERNOON AND EVENING. ALL INTERESTS... ESPECIALLY
IN THE MODERATE RISK AREA...SHOULD REVIEW SEVERE WEATHER SAFETY
PLANS...MONITOR WEATHER CONDITIONS CLOSELY THROUGHOUT THE DAY... AND
MAKE INITIAL PREPARATIONS FOR A POTENTIALLY SIGNIFICANT SEVERE
WEATHER EVENT.

DISCUSSION...
A SLOW-MOVING SURFACE BOUNDARY ...EXTENDING FROM NEAR HOLLIS TO
TO EL RENO TO NEAR TULSA ...WILL DRIFT SLOWLY NORTHWEST ACROSS
SOUTHWEST AND CENTRAL OKLAHOMA THIS AFTERNOON AS AN AREA OF
LOW PRESSURE DEEPENS OVER THE OKLAHOMA PANHANDLE.  IN ADDITION
TO THE SURFACE BOUNDARY A DRY LINE WILL MIX EASTWARD THIS
AFTERNOON INTO PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS.  MODERATELY UNSTABLE AIR IS IN POSITION SOUTHEAST OF THE
FRONT...AND EAST OF A DRY LINE.  ALTHOUGH LOW CLOUDS HAVE OVERSPREAD
MUCH OF SOUTHEAST AND CENTRAL OKLAHOMA ...THE CLOUDS ARE EXPECTED TO
BREAK THIS AFTERNOON. RESULTANT SURFACE HEATING WILL FURTHER
DESTABILIZE THE AIR...WITH CAPE VALUES IN EXCESS OF 2500 LIKELY OVER
PARTS OF THE MODERATE RISK AREA BY MID AFTERNOON.

A SURFACE LOW IS EXPECTED TO FORM OVER SOUTHWEST OKLAHOMA LATER
TODAY...WHERE THE FRONT AND DRY LINE INTERSECT. THIS LOW WILL MOVE
NORTHEAST INTO SOUTH CENTRAL OKLAHOMA BY LATE AFTERNOON...IN
RESPONSE TO A MID-LEVEL DISTURBANCE APPROACHING FROM THE WEST. THE
DRY LINE SOUTH OF THE LOW WILL PUNCH NORTHEAST INTO SOUTH CENTRAL
OKLAHOMA BY MID TO LATE AFTERNOON. WITH UNSTABLE AIR SURGING NORTH
AHEAD OF THE LOW...AND A PUNCH OF DRY AIR APPROACHING FROM THE
SOUTHWEST...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND QUICKLY BECOME
SEVERE BETWEEN 3 AND 5 PM ALONG AND JUST NORTH OF THE SURFACE
BOUNDARY AND ALONG THE DRY LINE.  THE LEADING EDGE OF A STRONG
WESTERLY UPPER LEVEL JET STREAM...WITH WIND SPEEDS OVER 100
MPH...WILL REACH THESE AREAS BY EARLY EVENING AND WILL RESULT IN
STRONG VERTICAL WIND SHEAR OVER THE RISK AREA. THE COMBINATION OF
INSTABILITY AND SHEAR FAVORS THE POTENTIAL FOR DISCRETE SUPERCELLS
ACCOMPANIED BY VERY LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND
POSSIBLY STRONG TORNADOES...ESPECIALLY IN THE MODERATE RISK AREA.
STORMS THAT FORM THIS AFTERNOON WILL MOVE EAST...CARRYING THE MORE
SIGNIFICANT RISK INTO EASTERN OKLAHOMA BY MID TO LATE EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A RISK OF SEVERE WEATHER AGAIN ON THURSDAY OVER ALL OF
OKLAHOMA AND NORTH TEXAS...AND ON FRIDAY FROM CENTRAL AND NORTH
CENTRAL TEXAS INTO MOST OF CENTRAL AND EASTERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT THURSDAY APRIL 22.

SIX

In the hours before

Special weather statement, Apr 21, 3:42 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT WED APR 21 2004

OKZ024-212100-
CANADIAN OK-
342 PM CDT WED APR 21 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF YUKON AT 342
PM CDT...MOVING NORTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CANADIAN COUNTY...INCLUDING YUKON AND THE WESTERN PORTIONS
OF THE CITY OF OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

...SPEG.
Special weather statement, Apr 21, 3:50 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT WED APR 21 2004

OKZ027-212100-
GRADY OK-
350 PM CDT WED APR 21 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NINNEKAH AT 350 PM
CDT...MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED OVER TABLER.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GRADY COUNTY...INCLUDING THE CITY OF CHICKASHA...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

...SPEG.
Local storm report, Apr 21, 4:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             2 W YUKON               35.51N 97.79W
04/21/2004  1.00 INCH        CANADIAN           OK   TRAINED SPOTTER

&&

JP
Local storm report, Apr 21, 4:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
405 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             YUKON                   35.51N 97.75W
04/21/2004  1.75 INCH        CANADIAN           OK   BROADCAST MEDIA

&&

JP
Local storm report, Apr 21, 4:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             BETHANY                 35.51N 97.64W
04/21/2004  0.88 INCH        OKLAHOMA           OK   PUBLIC

            WIFE OF NWS METEROROLOGIST REPORTED AT 39TH AND COUNCIL.

&&

JP
Local storm report, Apr 21, 4:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             YUKON                   35.51N 97.75W
04/21/2004  3.00 INCH        CANADIAN           OK   AMATEUR RADIO

            REPORTED AT 11TH AND OAK STREETS

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:15 PM CDTSevere Thunderstorm WarningOUNLincoln30 min
Apr 21, 3:55 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma50 min
Apr 21, 4:22 PM CDTSevere Thunderstorm WarningOUNGrady, McClain38 min
Apr 21, 4:40 PM CDTSevere Thunderstorm WarningOUNPayne50 min
Apr 21, 4:46 PM CDTTornado WarningOUNOklahoma59 min
Apr 21, 4:50 PM CDTSevere Thunderstorm WarningOUNCleveland55 min
Apr 21, 4:59 PM CDTSevere Thunderstorm WarningOUNMcClain46 min
Apr 21, 5:16 PM CDTSevere Thunderstorm WarningOUNGarvin29 min
Apr 21, 5:24 PM CDTSevere Thunderstorm WarningOUNOklahoma51 min
Apr 21, 5:29 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie61 min
Apr 21, 5:44 PM CDTSevere Thunderstorm WarningOUNGarvin46 min
Apr 21, 5:45 PM CDTSevere Thunderstorm WarningOUNCleveland45 min
Apr 21, 5:54 PM CDTSevere Thunderstorm WarningOUNPayne36 min
Apr 21, 5:55 PM CDTSevere Thunderstorm WarningOUNHarper65 min
Apr 21, 6:02 PM CDTSevere Thunderstorm WarningOUNCarter43 min
Apr 21, 6:12 PM CDTSevere Thunderstorm WarningOUNPontotoc63 min
Apr 21, 6:31 PM CDTSevere Thunderstorm WarningOUNMurray29 min
Apr 21, 6:33 PM CDTSevere Thunderstorm WarningOUNGarvin27 min
Apr 21, 6:43 PM CDTSevere Thunderstorm WarningOUNKay47 min
Apr 21, 6:44 PM CDTSevere Thunderstorm WarningOUNEllis61 min
Apr 21, 6:46 PM CDTSevere Thunderstorm WarningOUNCarter44 min
Apr 21, 6:55 PM CDTSevere Thunderstorm WarningOUNMurray50 min
Apr 21, 6:58 PM CDTSevere Thunderstorm WarningOUNHarper47 min

Nearby

Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.